Medical questions & health advice by board certified doctors
"Is my medication causing a metallic taste in my mouth?"
I started taking a nasal spray to help with my allergies. Hours after I use the spray, I have been getting a metallic taste in my mouth. Could the nasal spray be causing this or is that taste a symptom of some kind of disease?
The symptom you are having is most likely caused by your medication. The only way to find out for sure would be for you to stop your medication for a day and see if the metallic taste in your mouth goes away. The nasal spray that you are taking is most likely a steroid nasal spray (although there are other types for allergies). These sprays are generally not known to cause this metallic taste, but it is certainly possible. The most common type of medication to cause this problem is an antibiotic called Flagyl. This is common used for bacterial vaginal infections and the metallic taste is a common complaint. There are no diseases that primarily cause this problem, though there are neurological diseases that can have it as a component. I think your next best move would be to schedule an appointment with your doctor (such as your primary care physician) that prescribed your allergic nasal spray. The two of you can discuss the side effect profile of that medication to see if it is the cause of your symptoms. If it is, you will just need to balance the benefit you are receiving from the medication with the discomfort of that side effect. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.